“A person can develop a tolerance or physical dependency on codeine over time.”
Codeine is a medication that is usually prescribed for moderate pain. Recovery from a codeine overdose is possible, but the person affected should seek medical attention immediately. Codeine is a member of the opioid class of drugs and has similar effects to those of opium or morphine. A person can develop a tolerance or physical dependency on codeine over time.
Addiction occurs when a person has a compulsive need to use a medication. This is slightly different from physical dependency, where a person physically goes through withdrawal symptoms when they stop taking the medication. If you have questions concerning an overdose on codeine, contact us at 1-888-319-2606 Helpline Information and we will help you find answers to your questions.
According to Everyday Health, an individual who is treated for chronic pain for months or even years is likely to develop a tolerance for codeine. Once a person begins to develop a tolerance, they require a higher dosage of the drug for it to provide the same effects it once did. Your body will begin to adjust to most medications over time. A drug that worked when you started taking it a year ago may no longer be as effective. If you find your medication is no longer working as well as it once was, contact your physician. Never try to adjust your dosage on your own.
Symptoms of Codeine Overdose
According to MedlinePlus, a service of the US Department of Health and Human Services, a codeine overdose happens when an individual takes more than the prescribed dosage of a medicine. Symptoms of an overdose include:
- Bluish nails and lips
- Difficulty breathing
- Cold and clammy skin
- Low blood pressure
- Weak pulse
Calling Emergency Personnel
The first thing you should do if you suspect someone has overdosed on codeine is call 911. You will need to answer a few questions about the individual and communicate when and how much of the medication was taken. You can also contact the National Poison Control Center for further instructions on what you can do to help.
Once the person arrives at a medical center, the health provider will monitor all vital signs including heart rate, temperature, pulse and breathing rate. Codeine overdose rehab and recovery treatment will be administered if any of these signs are abnormal. Activated charcoal can be given if the person has taken the medication within the past few hours. This black powder is mixed with a drink to absorb any medication still in the system. Other treatment methods may include:
- Intravenous fluids
- Breathing support
- Medications to reverse the effects
- A gastric tube to empty the stomach
from a codeine overdose usually depends on if the individual is taking other medications, how long codeine has been taken, and whether the person is suffering from an addiction.
Choosing a Codeine Treatment Center
“Determine if there is a waiting list or if you can join immediately, and ask if the center will provide you with aftercare or extended recovery. “
Once an individual begins on a path toward recovery, they will need an inpatient codeine overdose recovery center that can treat the underlying tolerance or addiction. Visit several different clinics and speak to the individuals who will be caring for you. It is a good idea to see whether you feel comfortable with the staff at the clinic because your success will depend on your ability to stick with the program. Determine if there is a waiting list or if you can join immediately, and ask if the center will provide you with aftercare or extended recovery. If you have any questions concerning recovering from a codeine overdose, contact us at 1-888-319-2606 Helpline Information .
You are never too old to improve your health and quality of life!